Missouri, 2024

Tornado and Flash Flood in Missouri, April 28 to 29, 2024

April 28 to 29, 2024 · NWS SGF · 24 events in 13 counties and zones

Another round of thunderstorms produced additional heavy rainfall and flooding. A severe storm moved across northern Stone County producing a brief EF-0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another round of thunderstorms produced additional heavy rainfall and flooding. A severe storm moved across northern Stone County producing a brief EF-0 tornado. Additional wind damage occurred across Cedar and Dade counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 11:42 PM CST, 1 hour 30 minutes earlier. Its key messages:

  • Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+)...hail to the size of baseballs...and wind gusts up to 70 mph are all possible.
  • Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
  • Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 27, 11:42 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1242 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Significant and dangerous severe weather is expected tonight
  in areas along and west of Highway 65. Greatest potential is
  focused along and west of I-49 where tornadoes (potentially
  EF2+)...hail to the size of baseballs...and wind gusts up to
  70 mph are all possible.

- Significant and dangerous flooding is expected in areas along
  and west of Highway 65 as additional heavy rain impacts the
  area this evening into Sunday morning. A Flood Watch is in
  effect from 7PM Saturday to 1PM Sunday.

- Strong to severe weather and additional flooding is expected
  again Sunday into Sunday night.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

Synoptic overview and current conditions: Upper analysis and
water vapor imagery show a broad trough over the great basin and
southwest U.S. with a closed low centered roughly over the 4
corners region. Broad southwesterly flow continues out ahead of
the low and into the central U.S. A well defined surface front
was located from northeast of a low in the OK panhandle into
northeast Kansas and northeast Iowa with mid 60s dew points in
the warm sector south of the low. A dryline extended south of
the low west Texas. Convection has developed in the warm sector
over western OK into south central KS and also along the
frontal boundary in central into northeast KS.

Tonight: 18z sounding still shows an inversion from around 800mb
to 750mb. Still some decent elevated instability above the
inversion layer with 1000-1500 j/kg. CAMS are suggesting some
scattered convection over the area this afternoon and early
evening over the eastern CWA. Large hail and damaging winds
would be the main risk with any initial development in our east.
Later this evening and overnight, the convection which is
currently developing to our west is expected to move into the
western CWA. Supercells will be possible initially with very
large hail to the size of baseballs, damaging wind gusts up to
70 mph and a few strong tornadoes possible. Overnight, this
activity will likely form into a thunderstorm complex, with all
modes of severe weather still possible. Very heavy rainfall is
expected with PW values of 1.2" to 1.7" over the area. Storms
will likely train from southwest to northeast with repeated
heavy rain over the same area. Unfortunately, this will be the
same areas which have received heavy rain and flooding the past
2 days. Several inches of additional rain are expected in the
western CWA which will likely lead to additional flooding and
potentially significant flooding. Several rivers are already in
moderate flood stage and there continues to flooding from the
previous 2 days of heavy rain. A flood watch is in effect from 7
pm this evening through 1 pm Sunday.

Sunday and Sunday night: A thunderstorm complex will continue
to push east across the area Sunday morning. The main upper
trough axis and surface front will still be west of the area. If
sufficient destabilization can occur behind the thunderstorm
complex on Sunday afternoon, then additional strong to severe
thunderstorm redevelopment will be possible as the upper wave
pushes to the northeast. If convection does redevelop, it would
then push east across the area during the afternoon and evening
hours. Large hail and damaging winds would be the main risks,
with tornadoes still possible. Heavy rain and flooding will also
be possible.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 225 PM CDT Sat Apr 27 2024

The convection should push southeast of the area on Monday with
high pressure moving into the area. Moisture will begin to lift
back north into the area by mid to late week with shower and
thunderstorm chances increasing again in the Wednesday to
Friday time frame.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1237 AM CDT Sun Apr 28 2024

VFR conditions will gradually deteriorate through the TAF
period, beginning with JLN. A line of strong to severe
thunderstorms is likely (80-90% chance) to impact all TAF sites,
dropping ceilings to at least MVFR. Rain within these storms may
be heavy at times. The best chance for the line of storms to
move through is between 07-11Z for JLN and 08-13Z for SGF/BBG.
Wind gusts up to 70 mph will be possible with this line of
storms. Hail up to the size of golf balls and a tornado or two
also cannot be ruled out. After the initial line clears out,
there will be some lingering scattered showers before another
line of severe thunderstorms is expected to develop after 22Z.
Wind gusts up to 60 mph will also be possible with these storms.

Besides the heavy rain/thunderstorms, winds will remain
southerly, sometimes gusting up to 25 kts, especially during the
day. A low-level jet will keep wind shear across the TAF sites
until 12Z.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through this afternoon for KSZ073-097-101.
MO...Flood Watch through this afternoon for MOZ055-056-066>069-
     077>081-088>096-101>105.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Price
CLIMATE...Price
Hazardous weather outlook, Apr 27, 1:38 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
238 PM CDT Sat Apr 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
238 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

An east to west gradient of incraesing severe risk exists for our
forecast area tonight (generally after 7 PM). Springfield is
within a Slight (2/5) risk, Mount Vernon is within an Enhanced
(3/5) risk, and Joplin, Nevada and Pittsburg, KS are within a
Moderate (4/5) risk. For areas generally along and west of I-49,
significant severe weather is expected with strong tornadoes, hail
up to the size of baseballs, and wind gusts up to 70 mph all
possible.

Initial storms in this region will likely be training supercells
bringing all hazards before another round of storms comes through
as a line bringing mainly wind gusts and a spinup tornado or two.
This line of storms will move eastward and impact Springfield in
the early morning hours (generally between 1-4 AM).

With the training nature of storms, high amounts of moisture, and
multiple rounds of rain, significant area, river, and flash
flooding is also expected, especially in areas that have already
received 3-6 inches of rain. This includes locations along and
west of Highway 65. A Moderate (3/4) risk for excessive rainfall
exists for this area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight (2/5) risk for severe weather Sunday as well.
All hazards will be possible for both days. Heavy rainfall and
flooding will also be possible with the storms. Portions of our
forecast area are in a Slight (2/4) risk for excessive rainfall
and flooding Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today and tonight
for areas mainly west of the highway 65 corridor

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 27, 9:24 PM CST, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1024 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Flash Flood      2 E Nevada              37.83N 94.33W
04/27/2024                   Vernon             MO   Public

            Report from mPING. River or Creek
            overflowing, Cropland, Yard ot Basement
            Flooding.

&&

TEO
Local storm report, Apr 27, 9:28 PM CST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Flash Flood      3 E Nevada              37.86N 94.30W
04/27/2024                   Vernon             MO   Public

            Report from mPING. Street, road flooding.
            Street, road closed and Vehicles stranded.

&&

TEO
Local storm report, Apr 27, 9:53 PM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1053 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             Fort Scott              37.84N 94.71W
04/27/2024  M4.00 Inch       Bourbon            KS   Public

            Storm total so far of 4.00 inches of rain.
            Via social media.

&&

TEO
Local storm report, Apr 27, 9:58 PM CST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1058 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Rain             Nevada                  37.84N 94.36W
04/27/2024  M2.64 Inch       Vernon             MO   Mesonet

            Mesonet station FW7458 Nevada 3 hour
            rainfall total.

&&

TEO
Special weather statement, Apr 27, 10:26 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
1126 PM CDT Sat Apr 27 2024

MOZ067-078-280515-
Cedar MO-St. Clair MO-
1126 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CEDAR AND SOUTHERN ST.
CLAIR COUNTIES THROUGH 1215 AM CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Dorado Springs, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truman Lake, El Dorado Springs, Osceola, Collins, Roscoe, Vista,
Gerster, Tiffin, Caplinger Mills, Filley, and Cedar Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Missouri.

&&

LAT...LON 3810 9357 3783 9357 3783 9363 3778 9363
      3775 9399 3795 9402
TIME...MOT...LOC 0426Z 247DEG 24KT 3786 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatch
Local storm report, Apr 27, 11:38 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1238 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     3 NE Warsaw             38.27N 93.33W
04/27/2024                   Benton             MO   Public

            Delayed report. Report from mPING. 1-inch
            tree limbs broken, Shingles blown off. Time
            based on radar.

&&

TEO

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

17 flood, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
April 28, 1:12 AM CST
Where
Cedar County, 2.64 mi SE of El Dorado Spgs Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.820, -93.990

Multiple large tree limbs were downed by high winds.

Thunderstorm Wind, Dade

When
April 28, 2:12 AM CST
Where
Dade County, 1.49 mi NNE of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.440, -93.840

At least two trees were damaged by high winds.

Thunderstorm Wind, Cedar

When
April 28, 2:30 AM CST
Where
Cedar County, 3.06 mi ESE of Bearcreek
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.630, -93.620

Numerous trees were reported uprooted.

Thunderstorm Wind, Benton

When
April 28, 3:37 AM CST
Where
Benton County, 2.82 mi N of Mt Hulda
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.410, -93.220

Several small trees were uprooted and large limbs downed. A trampoline was lofted, rolled and damaged by winds.

Flood, Vernon

When
April 28, 7:00 AM CST to April 29, 2:45 AM CST
Where
Vernon County, 1.09 mi W of Metz to 1.05 mi W of Metz
Cause
Heavy Rain
Reported by
Public
Coordinates
38.000, -94.470

The intersection of Highway MM and WW at Pryor Creek was flooded and impassable.

Flood, Vernon

When
April 28, 7:00 AM CST to April 29, 2:45 AM CST
Where
Vernon County, 1.8 mi S of Metz to 1.82 mi S of Metz
Cause
Heavy Rain
Reported by
Public
Coordinates
37.974, -94.452

Highway WW at the Little Osage Crossing was flooded and impassable.

Flood, Vernon

When
April 28, 7:21 AM CST to April 29, 2:45 AM CST
Where
Vernon County, 2.34 mi NNE of Walker to 2.53 mi NNE of Walker
Cause
Heavy Rain
Reported by
Public
Coordinates
37.930, -94.230

Highway OO at Hightower Creek was flooded and impassable.

Thunderstorm Wind, Cedar

When
April 28, 9:00 AM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.880, -94.020

Multiple broken power poles and downed power lines were reported by Sac Osage Electric Cooperative.

Flood, Vernon

When
April 28, 11:15 AM CST to April 29, 2:45 AM CST
Where
Vernon County, 2.07 mi S of Deerfield to 2.41 mi S of Deerfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.800, -94.520

Highway KK at the Marmaton River was closed due to flooding.

Flood, Vernon

When
April 28, 11:18 AM CST to April 29, 2:45 AM CST
Where
Vernon County, 3.01 mi NE of Bristow to 3.48 mi ENE of Bristow
Cause
Heavy Rain
Reported by
Public
Coordinates
37.830, -94.240

Several low water areas along East Northern Road were flooded and impassable.

Tornado, Stone

When
April 28, 7:20 PM CST to 7:22 PM CST
Where
Stone County, 1.07 mi S of Union City to 0.84 mi SSE of Union City
Rating
EF0
Path length
0.41 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.965, -93.472

A NWS storm survey determined that a brief, weak EF-0 tornado occurred in northern Stone County 3 miles NNE of Hurley near E Silver Lake Rd and K Highway. The path length was 0.41 miles and 100 yards wide. Maximum wind speeds of 80 mph caused trees to uproot and damage to a small barn.

Flood, Vernon

When
April 28, 8:36 PM CST to April 29, 2:45 AM CST
Where
Vernon County, 0.69 mi N of Deerfield to 0.88 mi NNW of Deerfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -94.520

Moderate flooding on the Marmaton River closed the westbound lane of Highway 54.

Flash Flood, Ozark

When
April 29, 12:52 AM CST to 9:15 AM CST
Where
Ozark County, 1.3 mi SSE of Thornfield to 1.68 mi SSE of Thornfield
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.702, -92.665

The Little North Fork River at Thornfield exceeded flood stage, rising nearly 10 feet in less than two hours due to heavy rainfall.

Flood, Vernon

When
April 29, 1:40 AM CST to 2:45 AM CST
Where
Vernon County, 1.49 mi NNE of Deerfield to 1.44 mi N of Deerfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.850, -94.510

State Highway H was closed at the Marmaton River due to flooding.

Flood, Dent

When
April 29, 3:40 AM CST to 9:15 PM CST
Where
Dent County, 1.76 mi SE of Sligo to 2.05 mi S of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.760, -91.360

State highway TT was closed due to flooding at Crooked Creek.

Flood, Hickory

When
April 29, 4:17 AM CST to 10:45 AM CST
Where
Hickory County, 0.88 mi SE of Jordan to 0.65 mi ESE of Jordan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.020, -93.140

Route P at Starks Creek was flooded and impassable.

Flood, Dent

When
April 29, 4:29 AM CST to 9:15 PM CST
Where
Dent County, 2.82 mi WNW of Stone Hill to 2.92 mi WNW of Stone Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.610, -91.400

Route Spur-EE at the Meramec River was flooded and impassable.

Flood, Webster

When
April 29, 4:37 AM CST to 3:45 PM CST
Where
Webster County, Olga to 0.37 mi WSW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Route Z at the Finley Creek was flooded and impassable.

Flood, Barry

When
April 29, 6:16 AM CST to 2:15 PM CST
Where
Barry County, 0.55 mi E of Butterfield to 0.56 mi E of Butterfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.750, -93.890

Route U was closed at a low water area due to heavy rainfall and flooding.

Flood, Ozark

When
April 29, 6:50 AM CST to 9:15 PM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 0.59 mi ENE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

State Highway 181 at Bryant Creek was closed due to flooding.

Flood, Morgan

When
April 29, 7:32 AM CST to 9:15 PM CST
Where
Morgan County, 1.08 mi E of Florence to 0.92 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

Route BB at Gabriel Creek was flooded and impassable.

Flood, Shannon

When
April 29, 8:21 AM CST to 9:15 PM CST
Where
Shannon County, 0.88 mi SE of Rat to 0.59 mi S of Rat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.370, -91.220

Route P at Big Creek was closed due to flooding.

Flood, Barry

When
April 29, 8:47 AM CST to 2:15 PM CST
Where
Barry County, 0.67 mi WSW of Mc Dowell to 0.54 mi W of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.818, -93.792

Route C at Flat Creek was closed due to flooding.

Flood, Taney

When
April 29, 9:30 AM CST to 9:15 PM CST
Where
Taney County, Bradleyville to 0.43 mi SW of Bradleyville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.900

State Road 125 at Beaver Creek was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175611, 1175603, 1175412, 1175602, 1175620, 1175621, 1175624, 1175413, 1175630, 1175623, 1175641, 1175625, 1175618, 1175626, 1175627, 1175631, 1175632, 1175629, 1175638, 1175635, 1175634, 1175633, 1175639, 1175640.